Kansas, 2007Heavy Snow and Winter Weather in Kansas, December 14 to 15, 2007
December 14 to 15, 2007 · NWS TOP · 10 events in 10 counties and zones
Just days after an ice storm brought one half of an inch to one and a half inches of ice accumulations to portions of northeast Kansas, another potent 500mb low deepened in the southwest United States, and lifted through the central plains Friday the 14th through Saturday the 15th of December. Several homes in cities and rural areas across northeast Kansas were still without power from the ice…
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Just days after an ice storm brought one half of an inch to one and a half inches of ice accumulations to portions of northeast Kansas, another potent 500mb low deepened in the southwest United States, and lifted through the central plains Friday the 14th through Saturday the 15th of December. Several homes in cities and rural areas across northeast Kansas were still without power from the ice storm when the snow began Friday. Emergency shelters re-opened in Nemaha County to assist those without power. The heavier snowfall totals were between 6 and 8 inches across Washington, Clay, and Republic counties. Fifteen to twenty mph winds helped to reduce visibilites even more than in just the band of heaviest snowfall. Residents for the most part heeded the heavy snow warnings that were issued. Few traffic accidents were reported, and road crews were prompt and thorough keeping major traffic arteries clear.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 14, 3:00 PM CST, 1 hour earlier.
Area forecast discussion, Dec 14, 3:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CST FRI DEC 14 2007
.DISCUSSION...
MAIN CONCERN IN THE NEAR TERM IS THE WINTER STORM EXPECTED TO BRING
3-5 INCHES OF SNOW TO LOCATIONS NORTH OF I-70...AND 5-7 INCHES WITH
LOCALLY HIGHER AMOUNTS SOUTH OF THE INTERSTATE.
APPROACHING TROUGH CONTINUED TO DIG INTO THE FOUR CORNERS
REGION...WHILE DEEP MOISTURE TRANSPORT WAS UNDERWAY FROM THE GULF
OUT AHEAD OF THE SYSTEM. LOCAL RADAR REFLECTIVITIES DEPICTED A SWATH
OF PRECIPITATION EXTENDING FROM SW KS...TO A HANDFUL OF MIDLEVEL
ECHOES IN THE 7K TO 8K RANGE EXTENDING AS FAR EAST AS MANHATTAN KS
AT 20Z. MODERATE SNOW WAS FALLING OVER DDC...WHILE MOISTURE WAS NOT
YET HITTING THE GROUND MUCH FURTHER EAST...AND INSTEAD BEGINNING TO
SATURATE ATTENDANT ATMOSPHERIC COLUMN. TEMPERATURES TODAY CLIMBED A
FEW DEGREES ABOVE THE FREEZING POINT...PREDOMINANTLY ACROSS EAST
CENTRAL KANSAS...HELPING TO FURTHER MELT ICE FROM THE PAST WEEKENDS
WINTER STORM.
MAIN CHANGES TO THE NEAR TERM FORECAST INCLUDED AN UPGRADE TO A
HEAVY SNOW WARNING FOR COUNTIES ALONG AND SOUTH OF I-70. THERE WERE
A FEW REASONS FOR DOING SO. FIRST...MOST RECENT MODEL RUNS OF THE
NAM HAVE TRENDED THE BRUNT OF AVAILABLE MOISTURE A BIT FURTHER NORTH
THAN DEPICTED PREVIOUSLY...FOCUSING ON CENTRAL KANSAS IN THE 06 TO
12Z TIME RANGE. RUC AND SREF HAVE FOLLOWED SUIT. FROM 9Z
ONWARD...SECOND WAVE OF ENERGY ROTATES UP AROUND THE TROUGH AXIS AND
ALIGNS WITH TAIL END OF LARGE SCALE FORCING...COINCIDENT WITH HINT
OF TROWAL FEATURE DEVELOPING ON THE 700MB THETA-E SURFACE SHOWN BY
THE SREF AND 14/12 AND 18Z NAM. THEREFORE...EXPECT MOST ROBUST
SNOWFALL ACROSS CENTRAL KANSAS BETWEEN 6Z AND 9Z...AND A FEW HOURS
LATER ACROSS EAST CENTRAL KANSAS. ALSO...BEST OMEGA THROUGH THE
DENDRITIC GROWTH ZONE...JUST BENEATH SOMEWHAT CONVECTIVELY UNSTABLE
PARCELS IN THIS TIME FRAME WILL FURTHER ENHANCE SNOWFALL...AND
ESTABLISH BANDING ALONG AND SOUTH OF I-70. ATTM...STILL CANNOT
PINPOINT EXACT LOCATION OF WHERE BANDING PRECIPITATION WILL
SET-UP...BUT BELIEVE AMOUNTS GREATER THAN 6-7 INCHES IN THE WARNED
AREA ARE POSSIBLE. SNOW WILL TAPER OFF AS FLURRIES AFTER THE NOON
HOUR SATURDAY...AS LARGE SCALE FORCING DIES OFF..AND ONLY THE
LOWEST FEW THOUSAND FEET OF THE ATM BENEATH THE DENDRITIC GROWTH
ZONE REMAIN SATURATED.
SHOW SHOULD BE BE ALL BUT OVER BY 00Z SUNDAY AS MODELS SHOW LARGE
SCALE FORCING AND DEEP MOISTURE SHIFTING EAST. HOWEVER WITH THE
SLOWING TREND IN THE MODELS...WOULD NOT BE SURPRISED TO SEE SOME
FLURRIES FLY DURING THE EVENING. BIGGER QUESTION FOR SATURDAY NIGHT
IS WHETHER STRATUS WILL CLEAR OUT AND ALLOW DENSE FOG TO FORM...OR
IF WESTERLY WINDS WILL KEEP THE BOUNDARY LAYER MIXED ENOUGH FOR
STRATUS TO HANG IN. NAM FORECAST SOUNDINGS SUGGEST BOUNDARY LAYER
COULD DECOUPLE ALLOWING THE STRATUS TO REACH THE GROUND. HOWEVER
WITH THE SFC RIDGE CENTERED OVER WEST TX...WOULD EXPECT SOME
GRADIENT WIND TO PERSIST. AT THIS TIME HAVE FAVORED STRATUS. THIS
WILL ALSO HAVE SOME IMPACT ON MIN TEMPS FOR SUNDAY MORNING. THINKING
STRATUS WILL LINGER LEANED MORE TOWARDS THE NAM NUMBERS WITH MIDDLE
TEENS. IF SKIES CLEAR OUT...SINGLE DIGITS ARE MORE LIKELY WITH FRESH
SNOW COVER ON THE GROUND. THE SNOW COVER SHOULD ALSO HOLD MAX TEMPS
DOWN BELOW FREEZING FOR SUNDAY EXPECTING A PRETTY GOOD FETCH OF SNOW
FOR THE SOUTHWEST SFC WINDS TO HAVE TO TRAVEL OVER.
MONDAY THROUGH WEDNESDAY REMAINS DRY AS MODELS INDICATE LITTLE
MOISTURE ADVECTION DURING THIS TIME. NEXT UPPER LEVEL TROUGH STILL
APPEARS TO MOVE ACROSS THE PLAINS WEDNESDAY NIGHT AND THURSDAY.
THOUGH THE GFS AND ECMWF HAVE TRENDED SLIGHTLY FASTER AND LESS
AMPLIFIED WITH THIS FEATURE. THIS TENDS TO SHIFT THE BETTER MOISTURE
ADVECTION EAST INTO MO. HAVE CONTINUE SLIGHT CHANCE POPS FOR
WEDNESDAY NIGHT AND THURSDAY. MODELS SHOWING SHORTWAVE RIDGING FOR
FRIDAY SO KEPT FORECAST DRY. HARD TO SAY HOW LONG THE EFFECTS OF THE
SNOW COVER WILL HAVE...BUT SHOW A WARMING TREND WITH HIGHS IN THE
MID AND UPPER 30S BY MONDAY. OTHERWISE THERE DOES NOT APPEAR TO BE A
BIG PUSH OF WARM AIR DURING NEXT WEEK SO STAYED KEPT HIGHS FOR TUES
THROUGH FRIDAY IN THE 40S.
&&
KONOP/WOLTERS
.AVIATION...
CIGS AND VISBYS TO DROP QUICKLY ONCE SNOW BEGINS TO FALL...PERIODIC
-SN COMMENCING AT MHK AFTER 22Z...AND MORE SUSTAINED PRECIPITATION
AFTER 00Z...WHILE SN TO START AT TOP/FOE AFTER 00Z. EXPECT EMBEDDED
BANDS OF HEAVIER SNOW TO FALL BETWEEN 05 AND 08Z AT MHK AND 06 AND
09Z AT TOP/MHK WITH A BIT OF ELEVATED INSTABILITY EVIDENT ON LOCAL
FORECAST SOUNDINGS. POSSIBILITY FOR +SN DURING SOME OF THE MORE
ROBUST CONVECTIVE BANDS WITH LIFR CIGS AND VSBY AROUND 1/2SM...BUT
CONFIDENCE IN WHERE DISTINCT BANDS WILL SET UP PROHIBITS THE
INCLUSION IN TAF ISSUANCE ATTM.
&&
KONOP
.TOP WATCHES/WARNINGS/ADVISORIES...
HEAVY SNOW WARNING THROUGH NOON SATURDAY FOR AREAS ALONG AND SOUTH
OF A LINE FROM ABILENE TO TOPEKA.
SNOW ADVISORY THROUGH NOON SATURDAY FOR AREAS NORTH OF A LINE FROM
ABILENE TO TOPEKA.
&&
Hazardous weather outlook, Dec 14, 12:47 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1247 PM CST FRI DEC 14 2007
KSZ008>012-020>024-026-034>040-054>056-058-059-151900-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1247 PM CST FRI DEC 14 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM SYSTEM WILL AFFECT THE AREA BEGINNING THIS
AFTERNOON. LIGHT TO MODERATE SNOW WILL AFFECT THE ENTIRE FORECAST
AREA...WITH HEAVIEST AMOUNTS SOUTH OF I-70.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL CONTINUE THROUGH MID DAY SATURDAY BEFORE ENDING FROM WEST
TO EAST. STORM TOTAL SNOWFALL AMOUNTS WILL GENERALLY BE IN THE 3 TO
5 INCH RANGE NORTH OF I-70...WITH 6 INCHES OR MORE POSSIBLE SOUTH
OF I-70.
ANOTHER WEAK SYSTEM WILL AFFECT THE AREA ON THURSDAY WITH LIGHT
SNOW OR LIGHT FREEZING RAIN POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS ARE REQUESTED FROM ALL SPOTTERS.
Heavy Snow, Ottawa
- When
- December 14, 4:00 PM CST to December 15, 12:00 PM CST
- Where
- Ottawa forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.133, -97.650 (the zone’s center; the record gives no point)
Six to seven inches of snow was reported to have accumulated across the county.
Heavy Snow, Cloud
- When
- December 14, 4:00 PM CST to December 15, 12:00 PM CST
- Where
- Cloud forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.480, -97.649 (the zone’s center; the record gives no point)
Six to seven inches of snow was reported to have accumulated across the county.
Winter Weather, Dickinson
- When
- December 14, 5:00 PM CST to December 15, 1:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.867, -97.153 (the zone’s center; the record gives no point)
Four to six inches of snow was reported to have accumulated across the county.
Heavy Snow, Republic
- When
- December 14, 6:00 PM CST to December 15, 12:00 PM CST
- Where
- Republic forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.828, -97.651 (the zone’s center; the record gives no point)
Six to seven inches of snow was reported to have accumulated across the county.
Heavy Snow, Clay
- When
- December 14, 6:00 PM CST to December 15, 1:00 PM CST
- Where
- Clay forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.350, -97.165 (the zone’s center; the record gives no point)
Six to eight inches of snow was reported to have accumulated across the county.
Heavy Snow, Washington
- When
- December 14, 6:00 PM CST to December 15, 1:00 PM CST
- Where
- Washington forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.784, -97.087 (the zone’s center; the record gives no point)
Six to seven inches of snow was reported to have accumulated across the county. Fifteen to twnety mile per hour winds and blowing and drifting accumulated and falling snow also reported.
Heavy Snow, Marshall
- When
- December 14, 7:00 PM CST to December 15, 3:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.784, -96.523 (the zone’s center; the record gives no point)
Six to seven inches of snow was reported to have accumulated across the county.
Winter Weather, Geary
- When
- December 14, 7:00 PM CST to December 15, 4:00 PM CST
- Where
- Geary forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.002, -96.752 (the zone’s center; the record gives no point)
Five to sixes inches of snow was reported to have accumulated across the county.
Winter Weather, Nemaha
- When
- December 14, 8:00 PM CST to December 15, 4:00 PM CST
- Where
- Nemaha forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.784, -96.014 (the zone’s center; the record gives no point)
Around sixes inches of snow was reported to have accumulated across the county. Emergency shelters that had been established after the ice storm were re-opened for residents of the county that were still without power during this winter weather event.
Winter Weather, Wabaunsee
- When
- December 14, 9:00 PM CST to December 15, 7:00 PM CST
- Where
- Wabaunsee forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
Five to six inches of snow was reported to have accumulated across the county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Kansas, December 14 to 15, 2007$40,000 · 4 events
- Heavy Snow and Winter Weather in Kansas, December 14 to 15, 200728 events
- Heavy Snow in Kansas, December 14 to 15, 20072 injured · 11 events
- Heavy Snow and Winter Weather in Oklahoma, December 14 to 15, 20072 injured · $5,000 · 8 events
- Heavy Snow and Winter Weather in Texas, December 14 to 15, 200713 events
- Dense Fog in New Jersey, December 14, 20078 events
- High Surf in Hawaii, December 14 to 17, 20078 events
- Heavy Snow in Iowa, December 14 to 15, 20077 events
- Dense Fog in Pennsylvania, December 14, 20075 events
- Heavy Snow in Alaska, December 14 to 16, 20072 events
- Dense Fog in Delaware, December 14, 20071 event
- Heavy Snow in Utah, December 14, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65208, 65209, 69069, 65207, 65211, 65213, 65216, 69070, 69068, 69072.